Alert archive / Connecticut / Special Weather Statements in 2017

Special Weather Statement, NWS Albany, NY

June 21, 2017

NWS Albany, NY issued this special weather statement at Jun 21, 2017, 3:25 PM EDT. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2017, 3:25 PM EDT (19:25 UTC)
Expired
Jun 21, 2017, 4:30 PM EDT
In force
65 min
Issued by
NWS Albany, NY

The radar

The Albany radar (KENX), 103 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:02 PM EDTHAIL 1Winsted, CTTRAINED SPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS81 KALY 211925
SPSALY

Special Weather Statement
National Weather Service Albany NY
325 PM EDT WED JUN 21 2017

CTZ001-212030-
Northern Litchfield-
325 PM EDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 324 PM EDT, a strong thunderstorm was located over Canaan, or 12
miles south of Great Barrington, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Falls Village around 335 PM EDT. 
  Norfolk around 350 PM EDT. 
  Winsted around 415 PM EDT. 
  Torrington around 425 PM EDT. 
  New Hartford and New Hartford Center around 430 PM EDT. 

Other locations impacted by this storm include South Norfolk,
Cornwall, Sodom, South Canaan, Mooreville, Wangum Village, Kelly
Corner, Mill Brook, West Goshen and Wrightville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4178 7349 4205 7349 4205 7326 4202 7301
      4197 7303 4197 7299 4185 7295 4185 7299
TIME...MOT...LOC 1924Z 312DEG 14KT 4201 7336 

$$

BGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jun 21, 1:38 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 21, 1:38 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Albany NY
138 PM EDT Wed Jun 21 2017

.SYNOPSIS...
Seasonable temperatures and comfortable humidity levels are
expected through Thursday. Then warmer and more humid
conditions return for Friday, along with the likelihood for
showers and thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 100 PM EDT, Frontal boundary was approaching the southern
portions of Greene, Columbia and Berkshire Counties. SBCAPES
were generally between 200-500 J/KG along and south of the
boundary with modest bulk shear of 30-40kts. Per mesonet
observations and experimental GOES 16 (aka GOES-R), seems we
can cut back PoPs/Wx a bit for the center of the region with
20-30% PoPs south and slight chance to our north which is closer
to the colder pool aloft and per the regional radar imagery
upstream.

As the combination of the frontal passage and the loss of
daytime heating, convection should subside through the early
evening hours. Then a partly cloudy to mainly clear sky expected
tonight as surface high slides across the region. Overnight lows
will be comfortable for this time of the year with mainly 50s.

A fairly nice day setting up for Thursday as the aforementioned
surface high slides east of the region through the afternoon
hours. Questions are how much of the upstream convection
develops and its associated cloud debris and eventual convective
potential later in the afternoon for our western areas as warm
front approaches. The NAM is the fastest with the potential
while the GFS is slower and considerably drier in the mid
levels. For now, we will hold back PoPs/Wx through the balance
of the afternoon for most areas and cut back to slight chance
PoPs for our western areas within our county warning area. Highs
Thursday generally range from 70-80F.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Chances for showers will quickly increase Thursday night, as a
warm front lifts northward across the region. Will also mention
isolated thunderstorms due to some elevated instability. At this
time coverage expected to be mainly scattered, although showers
could be more numerous across parts of the Adirondacks.

Friday could shape up to be a fairly active day across the
region in terms of severe thunderstorm potential. Much of our
area is under a Slight Risk outlook from the Capital District
north and west, with Marginal Risk south and east. As an
intensifying cyclone tracks northeast into central Quebec, our
area will be in a warm sector with increasingly warm and humid
conditions. A pre-frontal trough is forecast to develop and move
eastward into our area during diurnal peak heating time in the
afternoon. There should be sufficient instability, deep layer
shear and forcing for numerous showers and thunderstorms to
develop and potentially become severe. Models in disagreement
with placement of strongest corridor of instability, but the
pattern looks climatologically favored for strong severe storms.
It will be a hot and humid day prior to thunderstorm
development, with mid to upper 80s in most valleys.

Showers and thunderstorms should linger well into the evening,
but may weaken in intensity once diurnal heating is lost.
Chances for showers will continue Friday night as the actual
cold front pushes southeastward across the region.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Active weather pattern continues with guidance is in general
agreement that a broad longwave trough over across much of the
CONUS will amplify over the weekend into early next week. What
is uncertain is the handling of the individual short waves moving
through the flow and their influence on the deepening trough and
the timing of boundaries across the region. Have favored a model
blended approach to the forecast and keep forecast simple. At
this time, anticipating a lull in the weather for the first part
of the weekend with chances for showers mainly across the northern
half of the forecast area for the second half of the weekend. Then
have chances for showers Monday and Tuesday mainly during the day
into the evening hours.

Expecting near normal temperatures over the weekend with slightly
below normal by around 5 degrees or so for early next week.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Generally VFR conditions through 18Z Thursday.

Diurnal CU/SC with SCT-BKN CIGS with the cooler air aloft will
persist through the afternoon hours. Frontal boundary
approaching KPOU may touch off some convection as we will leave
in a vicinity of convection in the TAF at this time. Otherwise,
clearing skies tonight and near ideal flight conditions through
Thursday as surface high transverses the region.

Winds will generally be west to northwest 10 to 15 kts with a
few higher gusts this afternoon, subside tonight, then pick up
again on Thursday from the west to west-southwest around 10kts
Thursday.

Outlook...

Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: High Operational Impact. Breezy Likely SHRA...TSRA.
Friday Night: High Operational Impact. Likely SHRA...TSRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Seasonable temperatures and comfortable humidity levels are expected
today into Thursday. Then warmer and more humid conditions return
for Friday, along with the likelihood for showers and strong to
severe thunderstorms.

Minimum relative humidity values today are expected to be around 40
to 55 percent, increasing to between 85 and 100 percent tonight.
Minimum RH values on Thursday will be around 40 to 50 percent.

Winds today will be westerly around 10 to 15 mph with gusts around
20 mph. Winds tonight into Thursday will remain westerly with speeds
of 5 to 10 mph.

&&

.HYDROLOGY...
Mainly isolated showers and thunderstorms are forecast for today.
Most areas will be dry, but localized one quarter inch rainfall
amounts will be possible with any brief showers or storms. Dry
conditions then expected for tonight into Thursday.

More widespread showers and thunderstorms will move in Thursday
night, as especially during the day Friday. It will become more
humid, so there is the potential for locally heavy rainfall Friday
into Friday evening. Some isolated urban/poor drainage flooding will
be possible with thunderstorms. Basin average rainfall forecast to
be around a quarter inch across the southeast part of the HSA to
around three quarters of an inch for areas north and west of Albany.

Mainly dry weather then expected through the first half of the
weekend, with chances for showers gradually increasing from
Sunday into Monday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.EQUIPMENT...
KGFL airport observation has been missing again as technicians
continue to troubleshoot. We will continue to monitor and update
this statement as needed.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/11/JPV
NEAR TERM...BGM
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...11/JPV
HYDROLOGY...11/JPV
EQUIPMENT...ALY
Hazardous weather outlook, Jun 21, 4:26 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
426 AM EDT Wed Jun 21 2017

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-221100-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
426 AM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Mohawk and Schoharie Valleys, Lake George Saratoga
Region, Capital District and northern Taconics of eastern New York,
the northern Berkshires of western Massachusetts, and all of
southern Vermont.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Slight Risk of severe thunderstorms on Friday, mainly
during the afternoon and evening. At this time, it appears the
primary threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday evening.

CTZ001-013-MAZ025-NYZ058>061-063>066-221100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
426 AM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for the eastern Catskills, mid
Hudson Valley, central and southern Taconics of eastern New York,
northwestern Connecticut, and the southern Berkshires of western
Massachusetts.

.DAY ONE...Today and Tonight.

There is a Marginal Risk for severe thunderstorms this afternoon into
early evening. The primary threat is damaging wind gusts. Coverage
of thunderstorms is expected to be isolated to widely scattered.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a Marginal Risk of severe thunderstorms on Friday, mainly
during the afternoon and evening. At this time, it appears the
primary threats will be damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday into Friday evening.

In the hours before

Special weather statement, Jun 21, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
325 PM EDT WED JUN 21 2017

CTZ001-212030-
Northern Litchfield-
325 PM EDT WED JUN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 324 PM EDT, a strong thunderstorm was located over Canaan, or 12
miles south of Great Barrington, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Falls Village around 335 PM EDT.
  Norfolk around 350 PM EDT.
  Winsted around 415 PM EDT.
  Torrington around 425 PM EDT.
  New Hartford and New Hartford Center around 430 PM EDT.

Other locations impacted by this storm include South Norfolk,
Cornwall, Sodom, South Canaan, Mooreville, Wangum Village, Kelly
Corner, Mill Brook, West Goshen and Wrightville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4178 7349 4205 7349 4205 7326 4202 7301
      4197 7303 4197 7299 4185 7295 4185 7299
TIME...MOT...LOC 1924Z 312DEG 14KT 4201 7336

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:07 PM EDTSpecial Weather StatementALYDutchess53 min
Jun 21, 3:57 PM EDTSevere Thunderstorm WarningALYBerkshire33 min
Jun 21, 4:31 PM EDTSpecial Weather StatementALY29 min
Jun 21, 4:44 PM EDTSpecial Weather StatementALY61 min

Nearby

Special Weather Statements in Connecticut, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.